Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 385, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2004, 8:41 AM CDT for Miner County, Sanborn County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2004, 8:41 AM CDT (13:41 UTC)
- Expired
- Jul 15, 2004, 9:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:45 AM CDT | HAIL 0.88 | 9 S Artesian, SD | |
| Jul 15, 8:45 AM CDT | HAIL 0.88 | 9 S Artesian, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 151341 SVRFSD SDC097-111-151415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 AM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA SOUTHEAST SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 915 AM CDT * AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF FEDORA...OR ABOUT 17 MILES NORTHEAST OF MITCHELL... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL MINER AND SANBORN COUNTIES THROUGH 900 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4401 9777 4393 9803 4385 9796 4385 9766 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:39 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 15, 6:39 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 639 AM CDT THU JUL 15 2004 .DISCUSSION... LOOKS LIKE CONVECTION IS PUSHING FARTHER EAST THAN PREVIOUSLY EXPECTED AND IS FOLLOWING CLOSER TO THE H700 THETA-E RIDGE. HAD TO PUSH HIGHEST POPS FARTHER EAST TO ACCOUNT FOR THIS. MERRIMAN PROFILER INDICATED H850 WINDS VEERING AND WEAKENING SO LLJ SUPPORT STARTING TO FADE. STILL DECENT SHORT WAVE FORCING SO WILL CONTINUE HIGHEST POPS ALONG JAMES RIVER...JUST EXPANDED THEM FARTHER EAST. .PREV DISUCUSSION... FORECAST CONCERNS WILL BE CONVECTIVE CHANCES TODAY/TONIGHT AND TEMPS THROUGHOUT THE NEXT FEW DAYS. ONGOING CONVECTION ACROSS SOUTH CENTRAL NORTH DAKOTA ASSOCIATE WITH WEAK SHORT WAVE SLIDING SOUTH WILL POSE FIRST PROBLEM FOR THE FORECAST. TIGHT H850 THETA-E/STABILITY GRADIENT FROM EAST TO WEST THIS MORNING SO THERE SHOULD BE PRETTY SHARP CUTOFF TO HOW FAR EAST PRECIP CAN MAKE IT. EXPECT THIS AREA OF CONVECTION TO ENTER THE CWA AROUND 11Z AND THEN CONTINUE TO SLIDE SOUTH AND WEAKEN THROUGH THE MORNING HOURS...WILL KEEP HIGHEST POPS ALONG JAMES RIVER VALLEY AND POINTS WEST AND KEEP ALL POPS OUT EAST OF I29 AS THINGS LOOK JUST TO STABLE. AFTER FIRST ROUND OF CONVECTION WRAPS UP ATTENTION TURNS TO THE AFTERNOON AND EVENING AS ANOTHER ROUND OF MORE INTENSE CONVECTION GETS GOING. ETA STILL LOOKS A TAD HIGH ON DEWPOINTS AND CORRESPONDING INSTABILITY BUT VALUES OF 2000-2500 SHOULD BE EASY TO ATTAIN AS SFC HEATING GETS GOING. STORMS SHOULD FIRE OF A BOUNDARY ALONG A BOUNDARY RUNNING FROM ROUGHLY GREGORY TO BROOKINGS AND SLIDE SOUTHEAST MAINLY AFTER 21Z. WITH GIVEN INSTABILITY AND SPEED SHEAR IN THE 0-6 KM LAYER OF 40-50 KTS SHOULD GET SOME ORGANIZED CONVECTION AND A FEW SUPERCELLS...BUT LACK OF ANY STRONG SHEAR IN THE LOWEST LEVELS SHOULD KEEP SEVERE THREAT TO HAIL/WIND. AS BOUNDARY CLEARS CWA IN THE EVENING STORMS SHOULD END AND HIGH PRESSURE SHOULD SETTLE OVER THE REGION ONCE AGAIN. CURRENT FORECAST LOOKS TO BE IN DECENT SHAPE WITH RESPECT TO THIS AND ONLY LOWERED HIGHS A BIT BASED ON COOLER AIR MOVING INTO THE AREA. NEXT CHANCE FOR ANY PRECIP LOOKS TO BE ON SATURDAY MORNING AS STORMS SHOULD FIRE ON THE HIGH PLAINS DUE TO EASTERLY UPSLOPE FLOW AND STORM PROPAGATION VECTORS WOULD SUGGEST THE BEST CHANCE WOULD BE IN THE SOUTHWEST...DROPPING SHARPLY AS YOU GO NORTH AND EAST. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, Jul 15, 6:58 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 AM CDT THU JUL 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 658 AM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN AREA OF THUNDERSTORMS WILL SLIDE ACROSS THE AREA THIS MORNING. THESE STORMS WILL MAINLY BE LOCATED WEST OF THE SOUTH DAKOTA MINNESOTA BORDER AND MAY MAKE IT INTO EXTREME NORTHWEST IOWA. THESE STORMS ARE EXPECTED TO DECREASE IN COVERAGE DURING THE MORNING HOURS. AN ISOLATED SEVERE STORM COULD DEVELOP THIS MORNING WITH THE MAIN THREAT BEING HAIL THE SIZE OF NICKELS. AS A SURFACE AREA OF LOW PRESSURE ENTERS THE AREA IN THE AFTERNOON...MOIST UNSTABLE AIR WILL BE DRAWN INTO THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM. THERE IS POTENTIAL FOR SEVERE STORMS TO DEVELOP. LARGE HAIL THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH MAY ACCOMPANY THE STRONGER STORMS. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA TODAY...THE MOST FAVORED AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:07 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 23 min |
| Jul 15, 9:28 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 32 min |
| Jul 15, 9:38 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 37 min |
| Jul 15, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 30 min |
| Jul 15, 10:47 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| Jul 15, 5:19 PM CDT | Tornado Warning | FSD | Charles Mix | 26 min |
| Jul 15, 5:45 PM CDT | Tornado Warning | FSD | Charles Mix | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.